Advanced Search
MyIDEAS: Login to save this paper or follow this series

Gains and losses from unilateral free trade under oligopoly

Contents:

Author Info

  • David R. Collie

    (Cardiff Businees School, University of Wales)

Abstract

This paper analyses unilateral trade liberalisation in a Cournot duopoly model where the domestic and the foreign firm have different marginal costs. There are three results in the paper. Firstly, with linear demand, it is shown that the domestic country will lose as a result of unilateral free trade unless the foreign firm has a significant cost advantage. Secondly, it is shown that a sufficient condition for there to be gains from unilateral free trade is that the domestic firm is so uncompetitive that it ceases production under free trade. This result is generalised to the case of a Cournot oligopoly with non-linear demand. Thirdly, it is shown that there will always be gains from unilateral free trade with constant elasticity demand functions whatever the elasticity of demand or the relative costs of the domestic and foreign firms.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.jstor.org/stable/40724121
Download Restriction: no

Bibliographic Info

Paper provided by Université catholique de Louvain, Institut de Recherches Economiques et Sociales (IRES) in its series Discussion Papers (REL - Recherches Economiques de Louvain) with number 1996024.

as in new window
Length: 10
Date of creation: 01 Jun 1996
Date of revision:
Handle: RePEc:ctl:louvre:1996024

Contact details of provider:
Postal: Place Montesquieu 3, 1348 Louvain-la-Neuve (Belgium)
Fax: +32 10473945
Email:
Web page: http://www.uclouvain.be/ires
More information through EDIRC

Related research

Keywords:

Find related papers by JEL classification:

References

No references listed on IDEAS
You can help add them by filling out this form.

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Fujiwara, Kenji, 2009. "Trade liberalization in a differentiated duopoly reconsidered," Research in Economics, Elsevier, vol. 63(3), pages 165-171, September.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:ctl:louvre:1996024. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sebastien SCHILLINGS).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.